The clinical toxic effects and serum concentrations after ingestion of carbamazepine are reported in 82 pediatric patients from the Intensive Care Unit, Royal Children’s Hospital, Melbourne, Australia. Two died, 1 of cardiac failure and 1 of aspiration pneumonitis with septicemia. In 10 patients in deep coma with a Glasgow Coma Scale (GCS) of 3-4, the mean serum level was 213 umol/L. The serum carbamazepine level was related to the depth of coma, convulsions, hypotension caused by myocardial failure and conduction defects, and to the requirement for mechanical ventilation. In 27 patients with moderate coma (GCS 5-8) the mean serum level of carbamazepine was 112 umol/L; convulsions occurred in 2 patients in this group. In 45 patients with mildly depressed consciousness (GCS 9-15) the serum level was 73 umol/L and symptoms included drowsiness (80%), ataxia (53%), nystagmus (38%), vomiting (17%), and dystonia (7%). Patients with carbamazepine serum levels greater than 150 umol/L may require intensive life support. [1]

COMMENT. In a study from the University of Cincinnati, Ohio, the administration of activated charcoal resulted in a statistically significant reduction in carbamazepine half-life but the time to complete recovery from overdose was not affected [2]. The authors recommend no more than 2 to 3 doses (1 gram per kilogram) of activated charcoal in order to prevent formation of concretions and continued absorption of the drug. Prolonged repeated use of activated charcoal after carbamazepine overdose in comatose patients is not beneficial and carries a hazard of aspiration.